Oklahoma, 2017

Damaging Winds in Oklahoma, July 22, 2017

July 22, 2017 · NWS OUN · 2 events in 1 county or zone

Isolated storms formed well ahead of a cold front late on the afternoon of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms formed well ahead of a cold front late on the afternoon of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 22, 1:59 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 1:59 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
259 PM CDT Sat Jul 22 2017

.DISCUSSION...
Isolated showers and storms will be possible across mainly western
Oklahoma and perhaps western north Texas into early evening but
threat should decrease quickly toward and after sunset. Some
activity could approach far northern Oklahoma late tonight as weak
frontal boundary slowly approaches. This front will be the focus
for scattered storms tomorrow through late Monday. High-res model
suite suggests that most of the storms tomorrow will be near and
ahead of the frontal boundary, where the moisture will be
consolidated, giving higher POPs to areas near and south of I-40.
Damaging downbursts are possible with any storm that can mature
tomorrow afternoon into early evening. As frontolysis takes place
late tomorrow into Monday, best focus for convective activity will
on Monday may be outflow boundaries so relatively low POPs were
spread over a larger area.

We elevated the Heat Advisory to an Excessive Heat Warning for
Sunday across portions of central and southeast Oklahoma where
dewpoints are expected to pool near and ahead of the the weak
frontal boundary that will progress into Oklahoma tomorrow. Heat
indices in excess of 110 are expected east and southeast of the
OKC metro. Addition of cloud cover and storm development will
complicate the temperature forecast for tomorrow, but we allowed
for only minimal cooling behind the dying frontal boundary.

Currently expect a near or below head advisory day Monday and
Tuesday but upper ridge builds back over the region and resumes
the typical summer heat. Another slight cool down and chance for
showers and storms possible by Friday into next weekend given
latest trends of medium range models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76 100  74  95 /  10  30  40  30
Hobart OK         76 100  74  97 /  10  30  30  20
Wichita Falls TX  76 100  75  98 /  10  20  20  20
Gage OK           72  96  70  96 /  20  30  40  20
Ponca City OK     76  97  72  95 /  20  30  40  20
Durant OK         76  97  75  94 /   0  20  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 8 PM CDT Sunday for OKZ008-013-019-
     025-028-029-040-041-046-047-050>052.

     Excessive Heat Warning from noon to 8 PM CDT Sunday for OKZ020-
     026-030>032-042-043-048.

TX...None.
&&

10/11
Hazardous weather outlook, Jul 22, 1:40 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
240 PM CDT Sat Jul 22 2017

OKZ004>048-050>052-TXZ083>090-231945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
240 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Heat...
Hot and humid conditions will persist through the day. Heat index
values, this afternoon, will range between 100 and 110 across
much of the region. The greatest impact will be felt along and
east of Highway 81, where a heat advisory remains in effect.

Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!

.Thunderstorms...
Isolated thunderstorms will be possible this afternoon into the
early evening hours, primarily across western Oklahoma and north
Texas. Gusty winds will be possible with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Hot and humid conditions will remain on Sunday, with heat index
values ranging between 93 and 114, with the greatest impacts
along and east of the Interstate 35 corridor. An Excessive Heat
Warning has been issued for east central and southeast Oklahoma
for Sunday afternoon. A Heat Advisory also remains in effect for
most of central Oklahoma.

After a brief dip to more seasonable temperatures, Monday and
Tuesday, upper 90s and low 100 degree temperatures will return
Wednesday through the end of the week.

.Thunderstorms...
Thunderstorm chances increase Saturday night and will persist
through Tuesday. There is a Marginal Risk of strong to severe
thunderstorms Sunday afternoon into the evening hours across
Oklahoma. Gusty winds will be the primary hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Mahale

In the hours before

Special weather statement, Jul 22, 3:52 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
452 PM CDT SAT JUL 22 2017

OKZ023-027-222215-
Grady OK-Caddo OK-
452 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady and east
central Caddo Counties Until 515 PM CDT...

AT 449 PM CDT, showers and thunderstorms were along a line extending
from 4 miles north of Lake Chickasha to near Verden, moving
northeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Verden and Lake Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3528 9818 3528 9810 3511 9800 3503 9804
      3502 9812 3507 9816 3520 9821
TIME...MOT...LOC 2149Z 208DEG 3KT 3521 9813 3513 9809

BRB
Special weather statement, Jul 22, 4:35 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
535 PM CDT SAT JUL 22 2017

OKZ017-222300-
Blaine OK-
535 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Blaine County Until
600 PM CDT...

AT 532 PM CDT, a strong thunderstorm was located near Greenfield,
moving northeast at 5 MPH. Only occasional lightning strikes will
occur, but brief strong wind gusts are possible.

HAZARDS INCLUDE...
Wind gusts to 45 MPH...

Locations impacted include...
Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3580 9831 3567 9832 3561 9840 3562 9849
      3573 9851 3583 9844
TIME...MOT...LOC 2232Z 210DEG 4KT 3570 9842

BRB

The radar

The Norman radar (KTLX), 85 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
July 22, 4:53 PM CST
Where
Kingfisher County, 0.89 mi NW of Kingfisher
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.870, -97.940

Roof damage occurred to a small commercial building on the northwest side of Kingfisher.

Thunderstorm Wind, Kingfisher

When
July 22, 5:40 PM CST
Where
Kingfisher County, 8.37 mi NW of Cashion
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.890, -97.780

Two barns were damaged and numerous large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716699, 716700.